Benzo habit along with Subutex

Discussion in 'Downers addiction' started by Yeahsme, Feb 27, 2006.

  1. Yeahsme

    Yeahsme Newbie

    Reputation Points:
    1
    Messages:
    30
    Joined:
    Jan 28, 2006
    I am taking subutex(slowly tapering off) for an opiate addiction, and somehow over the last few months he's started taking benzos on top of it. He says it sort of mimmicks the tired/noddy feeling he got while on oxy's. However swims tolerance to the benzos is sky high and he feels like he should stop now. I know that benzo withdrawal can kill, and he has actually had a grand mal seizure from stopping xanax cold turkey. THEREFORE he DOES NOT want to go there again. Does anyone have any suggestions for swim? Tapering is probably not a good idea, it probably wont work. Are there any substitute drugs that I could take for about a week to get him past the seizure stage?

    The benzos I am hooked on are clonazepam and lorazepam(ativan). And to end all discussions about it, I say clonazepam is far better than ativan(in mixing with subutex....but be careful cause clonazepam has a very long half life and will build up in your system quickly). Thats swims opinion anyway. Thanks for listening and HELP!
     
  2. Jatelka

    Jatelka Psychedelic Shepherdess Platinum Member & Advisor

    Reputation Points:
    5,451
    Messages:
    5,302
    Joined:
    Oct 16, 2005
    from U.K.
    You need to enlist the help of a sympathetic doctor, preferably a specialist in substance misuse (presumably you are already in touch with such a person given that you are on Subutex already?)

    Why do you say that tapering probably wont work?

    Where I am the standard procedure is to convert someone to an equivalent dose of diazepam and taper the dose very cautiously (max 10% a month) and really slow down the taper as the doses get lower. The conversion to diazepam is because seizures are far more likely with shorter acting drugs. (edit: For patients on Clonazepam the conversion is not performed)

    Given that you have previously had withdrawal seizures it would not be unreasonable for your specialist to cover you with an anti-epileptic medication, however the only thing that will stop you having Benzo withdrawal seizures is to have some Benzo on board.

    Whatever you do, don't replace your benzo use with other addicting substances (eg: alcohol), you just end up substituting one problem for another.

    Benzo withdrawal is very tough. I have met people who have withdrawn from both benzos and opiates, and they have all stated that mentally benzo withdrawal was far harder. Your withdrawal regimen should also place a great deal of emphasis on talking therapies (CBT has been shown to be helpful in managing withdrawal.)

    Hope this helps: I don't really think that there is any (safe) way around a gradually tapering down regimen.
     
  3. Yeahsme

    Yeahsme Newbie

    Reputation Points:
    1
    Messages:
    30
    Joined:
    Jan 28, 2006
    I say that he's only been taking the benzos every day for a couple months. and very irregularly(I has no set daily "dose") at that. and switching benzos. I have taken xanax, valium, and now the 2 available are clonazepam and lorazepam, all over the last 3 months. This has sort of crept up on swim. It just doesnt seem like I would need months and months of therapy or rehab for something swims only been doing for a couple months.

    But you are right, swim knows the severity of benzo addiction. I think I will take your advice and taper with the clonazepam(long half life similar to valium). Telling swims subutex doctor is out of the question because he will immediately kick swim out of the program and tell swim to go to detox/rehab.
    (benzos combined with buprenorphine are a BIG NO-NO in the medical community).
     
  4. Jatelka

    Jatelka Psychedelic Shepherdess Platinum Member & Advisor

    Reputation Points:
    5,451
    Messages:
    5,302
    Joined:
    Oct 16, 2005
    from U.K.
    A physical withdrawal syndrome can result from daily Benzo use for as little as 2 weeks.
     
  5. deji

    deji Silver Member

    Reputation Points:
    10
    Messages:
    115
    Joined:
    Dec 14, 2005
    First of all, I am not a doctor at all. But has read many stories like this. So, this is just swims opinion,

    Stop the taper from subs, possible even increase the subs. Take care of the benzos first. Opiates can assist in kicking the benzo. But as said, you cannot kick benzo cold turkey like opiates. Need to slowly taper.

    Once free and clear of the benzo for some time, restart the sub taper.

    Also, get real answers from a real doctor.

    And yes, benzos and opiates potentiate eachother and very dangerous combination.
     
  6. hh339

    hh339 Gold Member

    Reputation Points:
    794
    Messages:
    1,234
    Joined:
    Jun 13, 2004
    I was off alprazolam for almost two weeks and thought that the worst part was over, when he had a really scary seizure. actually I did not know he had had a seizure until he heard the sound of an ambulance while thinking about why the hell his friends had their mouth open and were stiff-white in the face, thats the scary part. after getting rid of the ambulance I took a handful of xanax and felt fine. swim slowly accepted that he needed to stop, but how? swim switched from alprazolam to 10 mgs of clonazepam daily for a few weeks and then 4 mgs for a few days. now it has been over a month without any drugs at all(I has not stopped, only with benzos but he felt that he had a chance to prove a point to himsef here)and he feels OK. the first 3 weeks were really, REALLY, hard though.. but it was well worth it. now I am about to enjoy some nice blueberry weed, without the benzos and he feels like himself again!
     
  7. bonghed

    bonghed Newbie

    Reputation Points:
    133
    Messages:
    191
    Joined:
    Sep 25, 2005
    32 y/o
    I agrre benzo's first. You know yourself better than me though.

    Respect hh339
     
  8. hh339

    hh339 Gold Member

    Reputation Points:
    794
    Messages:
    1,234
    Joined:
    Jun 13, 2004
    thank you. nah man I would never had quit unless he really wanted to, and the only reason he did was so he could get his concerta. so much for swims character lol, but in all seriousness it feels very good to be off it I say. if You really wants to he can quit too, but it usually takes a while to get to that point. some people need medicines though, and may not benefit much from quitting, but if it escalates it would be way better to try and find a safer alternative. I find 1 gram gaba + 0,5 gram inositol quite calming, if thats what You is after.
     
  9. topcat

    topcat Newbie

    Reputation Points:
    0
    Messages:
    2
    Joined:
    Jun 20, 2006
    The first thing that the doctor told swim when he got on subs program was NOT to take benzos while on subs, as noted in earlier post, Benzos & Buprenorphine is a BIG NONO in the medical community. I was thinking of finding out first hand but did not see any percentage in doing so.
     
  10. Relic006

    Relic006 Newbie

    Reputation Points:
    0
    Messages:
    5
    Joined:
    Oct 14, 2008
    Well I am on 3 8 mg's of subutex a day and 10 mg of valium at night all from swims same sub doc. Now swim still get some cravings for h, swim just set em aside. I have horrible anxiety so i guess thats why he put swim on valium. I was on 4 8 mgs of subs a day. Trying to taper down, but its kinda tuff. I think my tolerance was just so high. So Swim relapsed a couple times with methadone when I couldnt get my subs. But swim told my therapist and everything and doing pretty well. Just real scared to taper off subs because swim still has cravings as it is. And being depressed doesnt help. And MAOI inhibitors arent supposed to be taken with subs i dont think. But if swim tapers real slow I guess I will be ok. Anyone have any possitive outcomes with something similiar to swims situation? Thanks